Colorado, 2016Winter Weather in Colorado, April 18, 2016
April 18, 2016 · NWS GJT · 1 event in 1 county or zone
A broad area of low pressure lingered over southwest Colorado and brought significant snowfall to the northwest San Juan Mountains, especially at elevations above 9000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure lingered over southwest Colorado and brought significant snowfall to the northwest San Juan Mountains, especially at elevations above 9000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 3:01 AM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 18, 3:01 AM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MDT MON APR 18 2016
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 401 AM MDT MON APR 18 2016
THE BROAD...QUASI-STATIONARY LOW PRESSURE SYSTEM FROM THIS WEEKEND
WILL PERSIST OVER THE AREA IN THE NEAR TERM. THE LATEST SATELLITE
IMAGERY OVERLAID WITH RAP13 ANALYSIS PLACED THE LOW CENTER OVER
SOUTH-CENTRAL WYOMING EARLY THIS MORNING. MEANWHILE...A LOBE OF
VORTICITY MOVING THROUGH THE BASE OF THE LOW CONTINUED TO GENERATE
CLOUDS AND LIGHT TO MODERATE SNOW OVER THE SOUTHERN AND CENTRAL
MOUNTAINS. MODELS INDICATED SNOWFALL WILL REMAIN PERSISTENT OVER
THIS AREA AS A SECOND VORT LOBE COMBINES WITH JET DIVERGENCE AND
INSTABILITY FROM LATE MORNING...THROUGH THE AFTERNOON AND INTO
THE EVENING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. MODELS
SUGGEST SNOWFALL ACCUMULATIONS FROM 4 TO 8 INCHES FOR THE HIGHER
ELEVATIONS THROUGH THIS EVENING SO HOISTED A WINTER WEATHER
ADVISORY FOR THE WEST ELK...SAWATCH AND SAN JUAN MOUNTAINS ABOVE
9000 FEET. ELSEWHERE PRECIPITATION WILL BE MORE SCATTERED IN
COVERAGE WITH CHANCES LOWER WEST OF A BAGGS TO RIFLE TO CORTEZ
LINE.
THE CENTER OF THE LOW FINALLY SHIFTS EAST OF THE DIVIDE LATE
TONIGHT CAUSING SHOWERS TO BECOME MORE SCATTERED AND WEAKER.
HOWEVER...A PORTION OF THE AREA WILL RECEIVE A PARTING SHOT FROM
THIS STORM TUESDAY DESPITE THE LOW CENTER BECOMING POSITIONED OVER
THE EAST-CENTRAL PART OF THE STATE. MOISTURE WRAPPING AROUND THE
LOW CENTER WILL SPILL OVER THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS AND VALLEYS GENERATING ANOTHER ROUND OF SNOW FOR THE
MOUNTAINS. ACROSS THE NORTHWEST PLATEAU AND THE CENTRAL VALLEYS
SNOW WILL SHIFT TO RAIN AS SNOW LEVELS RISE TO NEAR 7000 FEET
DURING THE AFTERNOON. ELSEWHERE...DRY CONDITIONS WILL PREVAIL WITH
MOSTLY CLEAR TO PARTLY CLOUDY SKIES.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL AGAIN TODAY WITH LOWS
DIPPING CLOSE TO FREEZING IN THE LOWER VALLEYS TONIGHT. A BIT
WARMER...BUT STILL BELOW NORMAL TUESDAY AS MILDER AIR FILLS IN
BEHIND THE LOW.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 401 AM MDT MON APR 18 2016
TEMPERATURES CONTINUE TO RECOVER CLOSE TO NORMAL WEDNESDAY BUT
THEN RISE ABOVE ON THURSDAY AS A RIDGE AMPLIFIES TO OUR WEST THEN
BUILDS OVERHEAD. MODEL SOLUTIONS SEPARATE AFTER THE RIDGE SHIFTS
EAST ON FRIDAY. THIS LOOKS LIKE A PATTERN SHIFT TO LOWER AMPLITUDE
FLOW THAT COULD BE ACTIVE FOR US FOR THE NEXT 10 DAYS OR MORE.
FRIDAY BETWEEN THE EASTERN RIDGE AND WEST COAST TROUGH...THE
DEEPER GFS PULLS MOISTURE AND SHOWERS INTO THE FORECAST AREA ALL
THE WAY UP FROM CENTRAL MEXICO. THE 12Z EC HAS TRENDED DEEPER AND
CLOSER TO THE GFS BUT QPF AMOUNTS ARE LESS. THIS WOULD BE A QUITE
MILD FLOW WITH AFTERNOON 700MB TEMPS AT 6C OR EVEN WARMER. RAIN
EXPECTED AT ALL ELEVATIONS THOUGH CONVECTION COULD PRODUCE NON OR
LOW ACCUMULATING SNOW ABOVE TREELINE.
THE MILD AND MOIST TROUGH PASSES NEXT SATURDAY INTO SUNDAY...
AGAIN WITH SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND EC. ANOTHER
PACIFIC LOW APPROACHES EARLY THE NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 401 AM MDT MON APR 18 2016
THE SPRING STORM WHICH SETTLED OVER THE AREA LATE LAST WEEK WILL
CONTINUE TO IMPACT AVIATION OPERATIONS ACROSS WESTERN COLORADO AND
EASTERN UTAH THROUGH THE NEXT 24 HOURS. THIS SYSTEM WILL BRING
WIDESPREAD SNOW TO THE MOUNTAINS RESULTING IN PERIODS OF
OBSCURATION...ESPECIALLY OVER THE SAN JUAN...WEST ELK AND SAWATCH
RANGES. AIRPORTS IN CENTRAL AND SOUTH-CENTRAL COLORADO HAVE A
GOOD CHANCE OF EXPERIENCING BELOW ILS CIGS ALONG WITH OCCASIONAL
MVFR CIGS AND VSBY IN SNOW OR A RAIN SNOW MIX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ010-
012-018-019 ABOVE 9000 FEET.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM...JOE/NL
AVIATION...NLHazardous weather outlook, Apr 18, 3:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT MON APR 18 2016
COZ001>014-017>023-UTZ022>025-027>029-191030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
427 AM MDT MON APR 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...WILL IMPACT MOST MOUNTAIN LOCATIONS TODAY
AND TONIGHT...ESPECIALLY FOR AREAS ABOVE 9000 FEET IN THE SAN JUAN
...SAWATCH AND ELKS. MOUNTAIN ROADWAYS AND PASSES ARE LIKELY TO
BE IMPACTED BY SLUSHY TO ICY AND SNOW PACKED ROADWAYS AND TRAVEL
MAY BE DIFFICULT AT TIMES. LOWER ELEVATIONS CAN EXPECT SCATTERED
RAINFALL OVER THE NEXT 24 HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW MAY LINGER ACROSS THE CONTINENTAL DIVIDE INTO TUESDAY...
ESPECIALLY NORTH. DRYER CONDITIONS ARRIVE FOR THE LATTER PART OF
THE WEEK AS HIGH PRESSURE BUILDS OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Northwestern San Juan Mountains
- When
- April 18, 9:00 AM MST to 8:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across the area at elevations above 9000 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 201625 events
- Hail and Damaging Winds in Texas, April 18 to 19, 2016$20,000 · 1 in hail · 8 events
- Flash Flooding in Louisiana, April 18, 20168 events
- Flash Flooding in Texas, April 18, 20164 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 18 to 21, 20162 events
- Hail in Texas, April 18, 2016$10,000 · 1.25 in hail · 2 events
- Marine Hail in Gulf of Mexico, April 18, 20161 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668524.